Raised intracranial pressure in cancer
For patients with malignancy the principle causes of raised intracranial pressure (ICP) will be the presence of space-occupying tumours or obstructive hydrocephalus. It should not be forgotten however that rarely other causes, for instance: hypertension, head injury, non-tumour space-occupying lesions (such as abscess) or excess cerebral spinal fluid production, may be the cause and require additional expertise. Cardinal features are headache and vomiting, which may be associated with hypertension and bradycardia. Fundoscopy may be helpful, showing papilloedema and loss of retinal venous pulsation. In extreme situations there may be depression of consciousness, false localising signs and pupillary abnormalities, suggesting imminent coning.
Treatment / drug therapy
In an emergency situation if the history and clinical signs indicate imminent coning, nurse the patient in a position with head elevated and give dexamethasone IV 8mg and repeat 4 hourly if needed. Consider prophylactic gastroprotection (omeprazole oral 20mg daily or lansoprazole oral 30mg daily) whilst patient is on high dose corticosteroids. When the situation is under control manage as below.
If the clinical diagnosis is clear but the cause is not established, an emergency CT (or MRI) scan is indicated. If out-of-hours, discuss with a senior member of the team. This should be performed with and without contrast and the result discussed with the radiologist without delay.
Treatment depends on cause:
Tumour is the intracranial mass causing pressure
- There is a therapeutic option available: Go to section A below
- There is no therapeutic option available: Go to section C below
Something other than a tumour is the intracranial mass causing pressure (e.g. abscess)
Brain swelling or ventricular enlargement of unknown cause
A. Stabilising the condition to allow a therapeutic option
- Nurse patient with head of bed elevated.
- Prescribe analgesia – use subcutaneous route if patient is vomiting. Prescribe adequate analgesia (see Pain management in palliative care guideline) as pain of raised ICP can be extremely severe.
- Administer corticosteroid – dexamethasone IV 8mg. If the patient responds, is stable and not vomiting then continue with dexamethasone oral 4mg four times daily. If the patient remains unwell or continues to vomit then continue with IV dexamethasone; doses of up to 8mg 3–4 hourly can be given IV for up to 2–3 days if needed. Consider prophylactic gastroprotection whilst patient on high dose corticosteroids (omeprazole oral 20mg daily or lansoprazole oral 30mg daily).
- If the patient still does not respond, then mannitol IV may be considered but advice must be sought from a consultant, preferably neuro-oncologist before considering it. Long-term mannitol is contraindicated. Therefore, unless there is a rapidly-acting therapeutic manoeuvre likely to provide longer-term stabilisation of ICP (usually this requires surgery), mannitol should not be used. Mannitol total dose is 1g/kg. First give 100ml of a 20% solution (20g mannitol) over 15 minutes. Then give the remainder over approximately 45 minutes. Repeat the following day if required but not long-term.
Example: For a patient weighing 60kg, give 100ml of 20% mannitol (20g) over 15 minutes and then 200ml of 20% mannitol (40g) over 45 minutes.
- For nausea and vomiting give cyclizine SC 100mg–150mg over 24 hours via syringe driver.
- Beware of seizure threshold and ensure antiepileptic medication is continued. Switch oral to alternate route if patient is vomiting; for guidance see the Scottish Palliative Care guidelines or the 'Epilepsy - Nil by Mouth guidance'.
- Refer for definitive therapy (surgery, radiotherapy)
B. Patient requires a shunt to stabilise
Manage as section A above (but do not give mannitol). Discuss with a senior colleague to confirm that the prognosis warrants further intervention, then contact neurosurgeons urgently requesting opinion on shunt placement.
C. Palliative care only (no longer-term management option)
- If there is no therapeutic option then corticosteroids can still be tried for symptom relief. See section A above for initial dosing of dexamethasone. Doses greater than 16mg of dexamethasone should rarely be used.
- Analgesics – see Pain management in palliative care guideline for guidance. Patients terminally ill with raised ICP may need high doses of opiates. Consider a non-steroidal anti-inflammatory medicine e.g. diclofenac*. Contact the hospital palliative care team for dosing and administration advice.
- Anti-emetics – try cyclizine 100mg–150mg SC over 24 hours via syringe driver.
- Anxiolytic sedation. Patients may be agitated for a variety of reasons. Benzodiazepines, mainly midazolam SC, are a standard approach to sedation. For more information see the Scottish Palliative Care guidelines.
- Give analgesics, anti-emetics and sedatives by continuous SC infusion – see individual palliative care guidelines on pain management, symptoms and last days of life. Also be aware of syringe driver compatibilities (see the Scottish Palliative Care guidelines ).
- Consider referral to hospital specialist Palliative Care team.
- If the patient appears to be in the last days of life, further information can be found here or in the Scottish Palliative Care guidelines.
*Caution with NSAIDs. See Prescribing Notes for Acute Pain for full details of cautions and contraindications. Within the palliative care population concerns over the cardiovascular risk associated with NSAIDS should be weighted against the fact the patient may have a limited prognosis. The benefits of NSAIDs in promoting good symptom control and quality of life for a limited time may outweigh the risk of cardiovascular complications. If this is the case seek advice from an experienced clinician.
D. Condition not directly associated with intracranial tumour
The condition may well be a condition not directly associated with intracranial tumour in which case treat with corticosteroids as in section A above but do not give mannitol. Contact the neurology or neurosurgical team as appropriate.
Guideline reviewed: September 2023
Page last updated: December 2023